Buy this article for $3.95

Have a coupon or promotional code? Enter it here:

When you buy this article you'll get access to the ePub version, a downloadable PDF, and the ability to print the full article.

Source:

Nursing2015

December 2005, Volume 35 Number 12 , p 22 - 22

Authors

Abstract


We recently cared for a 75-year-old man whose skin was jaundiced, although his sclerae were white. His liver function tests were within normal limits and his physical exam was otherwise normal. He had no history of alcohol abuse, pruritus, or abdominal pain and no problems with nausea, vomiting, diarrhea or changes in his stools. The final workup attributed his jaundice to “Ocuvite.” How can taking this vitamin-mineral supplement lead to jaundice? —L.K., PA.

Joan E. King, RN,C, ACNP, ANP, PhD, and Chandler Perdue, RN, MSN, reply: Jaundice, a yellowing of the skin, sclerae, and mucous membranes, typically is a sign of liver dysfunction. Signs appear when serum total bilirubin levels reach 3 to 4 mg/dl (the normal range is 0.2 to 1.2 mg/dl). However, increased serum levels of carotene can produce a jaundiced appearance without affecting the sclerae or elevating the bilirubin level.

Your patient apparently was taking Ocuvite PreserVision, an over-the-counter vitamin-mineral supplement ...

To continue reading, buy this article for just $3.95.

Have a coupon or promotional code? Enter it here: